Request Legal Help Now - Free
Advertisement
 
Home Page >> News Articles >> "Did Dilantin SJS Kill My Husband?"

"Did Dilantin SJS Kill My Husband?"

. By
Biloxi, MSDavid was prescribed Dilantin because "he was confused and couldn't get his words out," says his wife, Sandra. Dilantin is an epileptic drug that is typically used to control seizures and David's doctor thought he might be experiencing seizures. Instead, David suffered horrific skin problems and died just a few months later from other complications. David's neurologist said he had an allergic reaction to the drug; he likely developed Dilantin Stevens Johnson Syndrome.

Grieving WidowWhen David (not his real name pending a lawsuit) started to get confused, Sandra (not her real name) took him to the doctor and he had all kinds of tests. "They ruled out stroke and brain tumor and couldn't find out what was wrong," says Sandra. "David was a diabetic and had a triple by-pass years ago; they thought he might be having seizures but the neurologist thought it was due to diabetes and high blood pressure.

Despite the neurologist's advice, David's GP prescribed Dilantin, 400 mgs. per day. He had been on it for 3 weeks when they did a follow-up with the neurologist; Sandra says she wasn't pleased that he was on Dilantin…

"When we left her office, we sat down for lunch in a restaurant and David either had a seizure or a heart attack—he was rushed to ER. They discovered a blood clot in his left shoulder and he needed 8 pints of blood because they had to stop giving him the blood thinner to dissolve the clot because of the bleeding. Then they discovered something wrong with his liver and they said it was because of the Dilantin--they took him off the drug right away.

Three days later, he was discharged to the rehab center—David had no use of his legs. He was there for over a month and that is when the rash started. It started on his legs and covered his whole body—it was scarlet. The itching drove him crazy and then he broke out in blisters. We tried to get him an appointment with a dermatologist but it was going to take a month. An allergist saw him and said it was a reaction to the Dilantin! As well, his eye was bloodshot for several months—could that be another symptom of Stevens Johnson Syndrome?

After 3 weeks, we were able to bring David home, along with a wheelchair and walker. He still had the rash and started feeling worse, so we went back to the hospital. He had x-rays and was diagnosed with Hodgkins Lymphoma. They said it was one of the easiest kinds of cancer to combat to treat, but David died 5 days later.The neurologist said she couldn't understand how the cancer cells could spread that quickly; that is what makes me think Dilantin is to blame."

The doctors explained to Sandra that David's organs shut down; he died August 27th, 2008 at 66 years of age. According to Sandra, David was fine before he took this drug—he just had memory lapses and got confused. He wasn't very active because of the diabetes and his heart condition, but they both enjoyed a good quality of life. "It came as a terrible shock that he died at such a young age," says Sandra.

Her lawyer thinks she has a case against the Dilantin manufacturer and he is currently obtaining medical records to determine if SJS Dilantin effects were to blame for his death.

READ ABOUT SJS DILANTIN LAWSUITS

ADD YOUR COMMENT ON THIS STORY

Fields marked * are mandatory. Please read our comment guidelines before posting.

*Name:

Note: Your name will be published with your comment.

*Email Address:

Your email will only be used if a response is needed.
*Your Comment:

Are you the defendant or a subject matter expert on this topic with an opposing viewpoint? We'd love to hear your comments here as well, or if you'd like to contact us for an interview please submit your details here.


Click to learn more about LawyersandSettlements.com
Request Legal Help Now! - Free